Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 12, NWS Jackson, KY

February 24, 20127 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Feb 24, 2012, 3:24 AM EST for 7 counties in Kentucky. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2012, 3:24 AM EST (08:24 UTC)
Expired
Feb 24, 2012, 4:15 AM EST
In force
51 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Breathitt County, KY, Floyd County, KY, Knott County, KY, Magoffin County, KY, Martin County, KY, Perry County, KY, Pike County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 556 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
556 m²/s²
0-3 km storm-relative helicity
1028 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

183 
WUUS53 KJKL 240824
SVRJKL
KYC025-071-119-153-159-193-195-240915-
/O.NEW.KJKL.SV.W.0012.120224T0824Z-120224T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
324 AM EST FRI FEB 24 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BREATHITT COUNTY IN SOUTHEAST KENTUCKY...
  FLOYD COUNTY IN SOUTHEAST KENTUCKY...
  KNOTT COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHEASTERN MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHEASTERN MARTIN COUNTY IN NORTHEAST KENTUCKY...
  NORTHEASTERN PERRY COUNTY IN SOUTHEAST KENTUCKY...
  PIKE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 415 AM EST

* AT 318 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BEARVILLE...OR 6 MILES NORTHWEST OF HINDMAN...AND MOVING EAST AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUSIE...BOLYN...LARKSLANE AND HANDSHOE AROUND 330 AM EST.
  WAYLAND...GLO...RAVEN AND BETTY AROUND 335 AM EST.
  ORKNEY...MCDOWELL...DEMO AND PRICE AROUND 340 AM EST.
  EAST MCDOWELL...CRAYNOR AND BEAVER AROUND 345 AM EST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3730 8230 3728 8312 3750 8318 3751 8317
      3778 8234 3777 8231 3774 8232 3768 8229
      3767 8224 3763 8221 3765 8218 3760 8215
      3759 8212 3756 8213 3756 8208 3754 8206
      3755 8197
TIME...MOT...LOC 0824Z 260DEG 40KT 3740 8298
WIND...HAIL 60MPH 1.00IN

$$

BECKER
4 follow-up statements
191 
WWUS53 KJKL 240842
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
342 AM EST FRI FEB 24 2012

KYC025-193-240851-
/O.CAN.KJKL.SV.W.0012.000000T0000Z-120224T0915Z/
PERRY KY-BREATHITT KY-
342 AM EST FRI FEB 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BREATHITT AND
NORTHEASTERN PERRY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3730 8230 3733 8289 3749 8292 3776 8232
      3777 8231 3774 8232 3768 8229 3767 8224
      3763 8221 3765 8218 3760 8215 3759 8212
      3756 8213 3756 8208 3754 8206 3755 8197
TIME...MOT...LOC 0841Z 260DEG 40KT 3743 8274

$$

KYC071-119-153-159-195-240915-
/O.CON.KJKL.SV.W.0012.000000T0000Z-120224T0915Z/
KNOTT KY-MAGOFFIN KY-MARTIN KY-PIKE KY-FLOYD KY-
342 AM EST FRI FEB 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
FLOYD...PIKE...SOUTHEASTERN MARTIN...EXTREME SOUTHEASTERN MAGOFFIN
AND NORTHEASTERN KNOTT COUNTIES UNTIL 415 AM EST...

AT 336 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
RAVEN...OR 11 MILES NORTHEAST OF HINDMAN...MOVING EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GALVESTON...OSBORN...GRETHEL AND BOLDMAN AROUND 350 AM EST.
  COAL RUN AROUND 355 AM EST.
  CHLOE...PIKEVILLE...SHELBIANA AND GARDEN VILLAGE AROUND 400 AM EST.
  RACCOON...FISHTRAP LAKE...META AND MARROWBONE AROUND 405 AM EST.
  KIMPER AND PHYLLIS AROUND 410 AM EST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3730 8230 3733 8289 3749 8292 3776 8232
      3777 8231 3774 8232 3768 8229 3767 8224
      3763 8221 3765 8218 3760 8215 3759 8212
      3756 8213 3756 8208 3754 8206 3755 8197
TIME...MOT...LOC 0841Z 260DEG 40KT 3743 8274
WIND...HAIL 60MPH 1.00IN

$$

BECKER
115 
WWUS53 KJKL 240856
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
356 AM EST FRI FEB 24 2012

KYC119-153-159-240905-
/O.CAN.KJKL.SV.W.0012.000000T0000Z-120224T0915Z/
KNOTT KY-MAGOFFIN KY-MARTIN KY-
356 AM EST FRI FEB 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARTIN...EXTREME
SOUTHEASTERN MAGOFFIN AND NORTHEASTERN KNOTT COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3730 8230 3738 8267 3747 8264 3773 8232
      3769 8230 3768 8229 3767 8224 3763 8221
      3765 8218 3760 8215 3759 8212 3756 8213
      3756 8208 3754 8206 3755 8197
TIME...MOT...LOC 0855Z 260DEG 40KT 3745 8255

$$

KYC071-195-240915-
/O.CON.KJKL.SV.W.0012.000000T0000Z-120224T0915Z/
PIKE KY-FLOYD KY-
356 AM EST FRI FEB 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
FLOYD AND PIKE COUNTIES UNTIL 415 AM EST...

AT 348 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
GALVESTON...OR 8 MILES WEST OF PIKEVILLE...MOVING EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   PIKEVILLE...SHELBIANA AND GARDEN VILLAGE AROUND 400 AM EST.       
   RACCOON...FISHTRAP LAKE...MARROWBONE AND META AROUND 405 AM       
   EST.   KIMPER...PHYLLIS...SIDNEY AND HEISEY AROUND 410 AM EST.    
   COLEMAN...BIGGS AND MCANDREWS AROUND 415 AM EST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3730 8230 3738 8267 3747 8264 3773 8232
      3769 8230 3768 8229 3767 8224 3763 8221
      3765 8218 3760 8215 3759 8212 3756 8213
      3756 8208 3754 8206 3755 8197
TIME...MOT...LOC 0855Z 260DEG 40KT 3745 8255
WIND...HAIL 60MPH 1.00IN

$$
BECKER
733 
WWUS53 KJKL 240909
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
409 AM EST FRI FEB 24 2012

KYC071-240919-
/O.CAN.KJKL.SV.W.0012.000000T0000Z-120224T0915Z/
FLOYD KY-
409 AM EST FRI FEB 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FLOYD COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND HAS MOVED OUT 
OF THE WARNED AREA.

LAT...LON 3730 8230 3737 8256 3749 8258 3773 8232
      3769 8230 3768 8229 3767 8224 3763 8221
      3765 8218 3760 8215 3759 8212 3756 8213
      3756 8208 3754 8206 3755 8197
TIME...MOT...LOC 0909Z 260DEG 40KT 3747 8236

$$

KYC195-240915-
/O.CON.KJKL.SV.W.0012.000000T0000Z-120224T0915Z/
PIKE KY-
409 AM EST FRI FEB 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR PIKE COUNTY
UNTIL 415 AM EST...

AT 406 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
RACCOON...OR 6 MILES EAST OF PIKEVILLE...MOVING EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIGGS...COLEMAN...FEDSCREEK AND MCANDREWS AROUND 415 AM EST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3730 8230 3737 8256 3749 8258 3773 8232
      3769 8230 3768 8229 3767 8224 3763 8221
      3765 8218 3760 8215 3759 8212 3756 8213
      3756 8208 3754 8206 3755 8197
TIME...MOT...LOC 0909Z 260DEG 40KT 3747 8236
WIND...HAIL 60MPH 1.00IN

$$

BECKER
278 
WWUS53 KJKL 240918
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
418 AM EST FRI FEB 24 2012

KYC195-240928-
/O.EXP.KJKL.SV.W.0012.000000T0000Z-120224T0915Z/
PIKE KY-
418 AM EST FRI FEB 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR PIKE COUNTY HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA.

LAT...LON 3730 8230 3737 8256 3749 8258 3773 8232
      3769 8230 3768 8229 3767 8224 3763 8221
      3765 8218 3760 8215 3759 8212 3756 8213
      3756 8208 3754 8206 3755 8197
TIME...MOT...LOC 0909Z 260DEG 40KT 3747 8236

$$
BECKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:18 AM EST, 6 minutes earlier.

Area forecast discussion, Feb 24, 3:18 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
318 AM EST FRI FEB 24 2012

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 257 AM EST FRI FEB 24 2012

ISOLATED SHRA/TSRA...SOME OF MODERATE STRENGTH AND EVEN SOME 1/2 INCH
HAIL REPORTS BUT NO SEVERE...MOVING RAPIDLY TO THE NE ACROSS THE
REGION. COLD FRONT IN CNTRL KY YET TO SWING THRU ERN KY. COLDER GUSTY
WINDS BEHIND THE FRONT AND HAVE INCLUDED A LAKE WIND ADVISORY FOR ALL
OF ERN KY FROM AROUND 14Z WITH FRONTAL PASSAGE TO AROUND 00Z WHEN
WINDS SHOULD DIMINISH BELOW ADV CRITERIA. BEST TSTM ACTIVITY NOW IN
THE ERN HALF OF THE CWFA AND EXPECT MOST OF THAT TO BE THRU THE AREA
BY MORNING. HIGH TEMPS FOR TODAY EXPECTED AROUND SUNRISE WITH
GRADUALLY FALLING TEMPS ALL DAY...TO THE POINT OF ANY LINGERING PCPN
AFTER SUNSEET WILL MIX WITH AND CHANGE TO SNOW. MOISTURE AT THIS
POINT WILL BE GREATLY LIMITED AND SNOW ACCUMULATIONS WILL BE MINIMAL
AND EXPECT ONLY A COUPLE TENTHS ON GRASSY AREAS WHERE IT DOES
ACCUMULATE. OVERNIGHT TEMPS WIL DROP INTO THE UPPER 20S AND SHOULD
RECOVER TO THE LOWER 40S ON SAT. EXPECT SUN MORNING TO BE THE COLDEST
OF THIS FCST WITH TEMPS IN THE MID 20S UNDER NEARLY CLEAR SKIES AND
LIGHT WINDS. MAY NEED TO CONSIDER A RIDGE/VALEY SPLIT TO MORNING LOWS
BUT WILL COVER WITH A RANGE FOR NOW.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 313 AM EST FRI FEB 24 2012

WITH CONVECTION ONGOING OVERNIGHT...FOCUS HAS BEEN DIRECTED TOWARDS
THE NEAR TERM. A QUICK GLANCE AT THE 24.00Z SUITE SHOWS SUPPORT FOR
THE CURRENT FORECAST...THUS FEW CHANGES WERE WARRANTED. DID NUDGE
TEMPS UP A FEW DEGREES FROM THE CONSENSUS AROUND TUESDAY/WEDNESDAY
...STAYING ON THE HIGHER SIDE OF THE GUIDANCE. MODELS CONTINUE TO
COME INTO BETTER ALIGNMENT WITH REGARDS TO THE MAIN FEATURE OF THE
PERIOD AROUND THE TUESDAY/WEDNESDAY PERIOD...AND HAVE INCORPORATED
THE HIGHER POPS OFFERED FROM THE CONSENSUS BLEND AROUND THIS TIME
FRAME...WITH HIGH END CHANCE TO LIKELY FOR THE TUESDAY NIGHT AND
WEDNESDAY PERIODS. OTHERWISE...THE INHERITED FORECAST APPEARS TO BE
IN GOOD SHAPE AND NO MAJOR CHANGES WERE NEEDED ATTM.

THE PREVIOUS LONG TERM DISCUSSION FOLLOWS...

THE MODELS ARE IN VERY GOOD AGREEMENT TO BEGIN THE PERIOD...WITH
HIGH PRESSURE SETTLING OVER THE AREA FROM SATURDAY NIGHT INTO LATE
MONDAY NIGHT. AFTER THAT...HOWEVER...THE GFS AND ECMWF MODELS
DIVERGE DRAMATICALLY. THE MOST NOTABLE DIFFERENCE BETWEEN THESE TWO
PREFERRED MODELS IS THE TIMING OF PRECIPITATION ONSET ON TUESDAY.
THE GFS MODEL HAS EXTENSIVE PRECIPITATION MOVING INTO EASTERN
KENTUCKY FROM THE SOUTH AS EARLY AS TUESDAY MORNING. THE ECMWF
MODEL...ON THE OTHER HAND...IS ONCE AGAIN DELAYING PRECIPITATION
ONSET UNTIL LATE TUESDAY EVENING. THE OVERALL DIFFERENCE BETWEEN
WHEN THE MODELS BRING PRECIPITATION INTO EASTERN KENTUCKY IS 12-15
HOURS. THE REASON THIS IS HAPPENING IS BECAUSE THE ECMWF MODEL IS
MOVING AN AREA OF LOW PRESSURE OUT THE OF THE CENTRAL GULF COAST
REGION AND THEN UP THE EASTERN SLOPES OF THE APPALACHIAN MOUNTAINS.
THE GFS MODEL...HOWEVER...IS MOVING THIS SAME SYSTEM OUT OF THE
CENTRAL GULF AND THEN ACROSS CENTRAL AND EASTERN TENNESSEE AND
EASTERN KENTUCKY. A SECOND AREA OF LOW PRESSURE IS BEING FORECAST BY
BOTH MODELS TO MOVE OUT OF THE CENTRAL PLAINS AND ACROSS THE EASTERN
THIRD OF THE UNITED STATES. ONCE AGAIN...BOTH MODELS HAVING VERY
DIFFERENT SOLUTIONS FOR THIS SCENARIO...WITH ONE MODEL HAVE ITS AREA
OF LOW PRESSURE MUCH FURTHER NORTH AND STRONGER THE OTHER MODEL IS
DEPICTING. ALL IN ALL A TON OF UNCERTAINTY EXISTS AT THIS POINT...SO
WILL GO WITH A VERY CONSERVATIVE APPROACH TO ANY CHANGES MADE TO THE
FORECAST. IN FACT...MUCH LOWER PRECIPITATION PROBABILITIES SEEMED
WARRANTED DUE TO THE GLARING DIFFERENCES BETWEEN THE MODELS.

TEMPERATURES WERE CHANGED VERY LITTLE ACROSS THE BOARD...AS THE
INHERITED FORECAST LOOKED VERY REASONABLE BASED ON THE LATEST
COMPUTER GUIDANCE. THE SAME GOES FOR THE WINDS AND DEWPOINTS. THE
FOCUS FOR THIS RENDITION OF THE EXTENDED FORECAST WAS THE EXPECTED
SENSIBLE WEATHER AND WHEN IT WILL BE OCCURRING. IN A NUTSHELL...IT
APPEARS THAT THE WEATHER WILL BE ACTIVE NEXT WEEK...WITH THE FOCUS
BEING ON THE TIME FRAME FROM LATE TUESDAY ONWARD. ITS JUST A
QUESTION OF EXACTLY WHAT THE OVERALL WEATHER PATTERN WILL BE AND
WHEN AND WHERE PRECIPITATION FIRST BEGINS TO OCCUR AND HOW MUCH.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1218 AM EST FRI FEB 24 2012

SHRA AND TSRA STILL CROSSING THE AREA. COLD FRONT TO OUR WEST IS
TRACKING SLOWLY EAST AND SHOULD CROSS OUR TAF SITES AROUND 14Z WITH A
SIGNIFICANT WIND SHIFT FROM WSW TO NW. WINDS WILL REMAIN GUSTY UNTIL
AROUND 00Z...AT WHICH TIME THEY SHOULD BEGIN TO DIMINISH.
OTHERWISE...VFR CONDITIONS WITH AN INTERMEDIATE CLOUD DECK AROUND
040/050. EXPECTING SOME SHRA/TSRA ACTIVITY OVERNIGHT BUT SHOULD NOT
DROP VSBY BELOW VFR.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 9 AM THIS MORNING TO 7 PM EST THIS
EVENING FOR KYZ044-050>052-058>060-068-069-079-080-083>088-104-
106>120.

&&

SHORT TERM...DUSTY
LONG TERM....MB
AVIATION...DUSTY
Hazardous weather outlook, Feb 23, 10:40 PM EST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1040 PM EST THU FEB 23 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1040 PM EST THU FEB 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT. THERE IS A
SLIGHT RISK THAT A FEW OF THE STORMS COULD BE SEVERE...WITH DAMAGING
WINDS THE GREATEST THREAT.

OUTSIDE OF SHOWERS AND THUNDERSTORMS WINDS MAY STILL GUST TO 30 MPH
AT TIMES TONIGHT. ON THE HIGHEST MOUNTAIN PEAKS NEAR THE VIRGINIA
BORDER THERE MAY BE A FEW WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG WEST WINDS ARE EXPECTED ON FRIDAY WITH WIND GUSTS UP TO 40 MPH
POSSIBLE DURING THE AFTERNOON.

SNOW SHOWERS WILL BE POSSIBLE FROM LATE FRIDAY INTO EARLY SATURDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

SHALLENBERGER/SBH

In the hours before

Special weather statement, Feb 24, 12:54 AM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1254 AM EST FRI FEB 24 2012

KYZ044-050>052-058>060-240645-
MENIFEE-MONTGOMERY-POWELL-ROWAN-BATH-ESTILL-FLEMING-
1254 AM EST FRI FEB 24 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 145
AM EST FRIDAY MORNING...

   NORTHERN MENIFEE...
   MONTGOMERY...
   NORTHWESTERN POWELL...
   WESTERN ROWAN...
   BATH...
   EXTREME NORTHWESTERN ESTILL AND
   FLEMING.

AT 1255 AM EST...A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF
WESTBEND...OR 7 MILES SOUTH OF WINCHESTER...MOVING EAST AT 50 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WESTBEND AROUND
105 AM EST...LEVEE AROUND 110 AM EST...LUCKY STOP AROUND 115 AM
EST...CEDAR GROVES AROUND 120 AM EST...CORNWELL AROUND 125 AM EST...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

SHALLENBERGER
Special weather statement, Feb 24, 1:46 AM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
146 AM EST FRI FEB 24 2012

KYZ068-069-079-080-116-240730-
PULASKI-ROCKCASTLE-LAUREL-JACKSON-CLAY-
146 AM EST FRI FEB 24 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 230
AM EST FRIDAY MORNING...

   JACKSON...
   PULASKI...
   ROCKCASTLE...
   NORTHWESTERN CLAY AND
   NORTHERN LAUREL.

AT 146 AM EST...A STRONG THUNDERSTORM WAS LOCATED NEAR SOMERSET...
MOVING NORTHEAST AT 50 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...VALLEY OAK
AROUND 155 AM EST...BLOSS AROUND 200 AM EST...PONGO AROUND 205 AM
EST...DILLON AROUND 210 AM EST...GAULEY AROUND 215 AM EST...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

BECKER
Special weather statement, Feb 24, 2:19 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
219 AM EST FRI FEB 24 2012

KYZ069-106-109-111>117-240745-
KNOTT-JACKSON-LESLIE-MAGOFFIN-MORGAN-OWSLEY-PERRY-LEE-BREATHITT-CLAY-
219 AM EST FRI FEB 24 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 245
AM EST FRIDAY MORNING...

   NORTHWESTERN KNOTT...
   SOUTHEASTERN JACKSON...
   NORTHWESTERN LESLIE...
   WEST CENTRAL MAGOFFIN...
   EXTREME SOUTH CENTRAL MORGAN...
   OWSLEY...
   NORTHWESTERN PERRY...
   SOUTHEASTERN LEE...
   BREATHITT AND
   NORTHERN CLAY.

AT 217 AM EST...A STRONG THUNDERSTORM WAS LOCATED NEAR MALCOMB...OR
11 MILES NORTH OF MANCHESTER...MOVING NORTHEAST AT 65 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BOONEVILLE
AROUND 225 AM EST...SEBASTIAN'S BRANCH AROUND 230 AM EST... JACKSON
AROUND 240 AM EST...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

BECKER
Local storm report, Feb 24, 2:25 AM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
225 AM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 AM     HAIL             1 N ISLAND CITY         37.38N 83.77W
02/24/2012  M0.50 INCH       OWSLEY             KY   CO-OP OBSERVER

&&

MB
Special weather statement, Feb 24, 2:43 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
243 AM EST FRI FEB 24 2012

KYZ079-080-083>086-116-240815-
MCCREARY-PULASKI-WAYNE-WHITLEY-LAUREL-KNOX-CLAY-
243 AM EST FRI FEB 24 2012

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 315 AM EST FRIDAY MORNING...

   NORTHERN KNOX...
   MCCREARY...
   SOUTHEASTERN PULASKI...
   EAST CENTRAL WAYNE...
   NORTHERN WHITLEY...
   WESTERN CLAY AND
   SOUTHERN LAUREL.

AT 243 AM EST...STRONG THUNDERSTORMS WERE LOCATED NEAR SLAVENS...OR
10 MILES WEST OF WHITLEY CITY...MOVING NORTHEAST AT 55 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WHITLEY CITY
AROUND 250 AM EST...CUMBERLAND FALLS S.P. AROUND 255 AM EST...KRUPP
AROUND 300 AM EST...YOUNGS CREEK AROUND 305 AM EST...CORBIN AROUND
310 AM EST...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

BECKER
Special weather statement, Feb 24, 2:50 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
250 AM EST FRI FEB 24 2012

KYZ107-119-240815-
JOHNSON-MARTIN-
250 AM EST FRI FEB 24 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 315
AM EST FRIDAY MORNING...

   JOHNSON AND
   MARTIN.

AT 250 AM EST...A STRONG THUNDERSTORM WAS LOCATED NEAR OIL SPRINGS...
OR 6 MILES WEST OF PAINTSVILLE...MOVING EAST AT 60 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...THEALKA AROUND
255 AM EST...BOONS CAMP AROUND 300 AM EST...TOMAHAWK AROUND 305 AM
EST...INEZ AROUND 310 AM EST...BEAUTY AROUND 315 AM EST...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

DUSTY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 1:24 AM ESTSevere Thunderstorm WarningJKLBath, Elliott, Menifee, Morgan, Rowan36 min
Feb 24, 1:59 AM ESTLake Wind AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more17 hr
Feb 24, 3:36 AM ESTSevere Thunderstorm WarningJKLBreathitt, Clay, Knott, Leslie, Owsley, Perry22 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.